Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Nevirapine with HCV History
Oct 5, 2004

Due to development of sensitive (painful)pronounced gynecomastia caused by efavirenz (taken in conjunction with abacavir & stavudine), we have opted to modify my protocol by replacing the efavirenz with nevirapine. I have a history of HCV infection (treated successfully with alpha interferon, ribavirin, supplemented with milk thistle, nac, & vitamin E). this treatment was terminated 2 years ago upon return of all liver enzymes to normal levels accompanied by several PCR's indicating HCV at undetectable levels. My question is whether it is safe - or if you would advise trying (with weekly blood testing during first 2 months to monitor liver function) to begin the nevirapine (one capsule daily for the first couple of weeks), and if using the nevirapine, are there any additional measures that can be implemented concommitantly to protect the liver (currently totally healthy - no fibrosis, cirrhosis, or inflamation) against any possible damage from the nevirapine.

Response from Dr. Conway

The switch you are contemplating is safe as long as your CD4 count is below 400 (if you are male) or 250 (if you are female). Below those levels, the risk of severe hepatic toxicity associated with nevirapine is extremely low. The HCV infection you carried is now cured and does not put you at any increased risk of hepatic toxicity due to nevirapine or anything else. As for monitoring, every 2 weeks will be fine, or more often should any symptoms develop. I would only do this for about 6 weeks, then after 6 more weeks (i.e. 3 months of treatment). If nothing has happened by then, hepatic problems with nevirapine rarely develop after that.



Previous
Switching treatment
Next
Dr.Conway,I need your help

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement